Domperidone-Associated QT Interval Prolongation in Non-oncologic Pediatric Patients: A Review of the Literature

Amy D Morris, Jennifer Chen, Elaine Lau, Jennifer Poh

Abstract


ABSTRACT

Background: Domperidone is a prokinetic agent used to treat pediatric gastroesophageal reflux disease. Health Canada has issued warnings about an increased risk of domperidone-associated ventricular arrhythmias and sudden cardiac death. However, the supporting data referred only to adult patients; therefore, extrapolating the safety risks to pediatric patients is difficult.

Objective: To summarize and evaluate the evidence for domperidone associated QT interval prolongation, ventricular arrhythmias, and sudden cardiac death to determine the safety of this drug for pediatric patients.

Data Sources: Two databases (MEDLINE [1946 to August 2015] and Embase [1980 to August 2015]) were searched with the following Medical Subject Headings and keywords: “domperidone”, “arrhythmias, cardiac”, “death, sudden, cardiac”, “electrocardiography”, “heart diseases”, “long QT syndrome”, “tachycardia, ventricular”, “torsades de pointes”, and “ventricular fibrillation”. The search was limited to studies conducted in humans under 18 years of age and published in English.

Study Selection and Data Extraction: Original research included in this review reported on the cardiac-related safety of domperidone in nononcologic patients under 18 years of age.

Data Synthesis: Of the 5 studies meeting the inclusion criteria (n = 137 patients), one reported a statistically significant change in the corrected QT (QTc) interval, but the clinical significance was unclear. Most of the studies reported rare occurrences of pathological QTc intervals in a limited number of patients. However, confounding factors (e.g., abnormal electrolyte level or concurrent medications) were not consistently considered. Potential bias might have been alleviated by blinding of electrocardiogram (ECG) assessors; however, this was not consistently implemented. The designs of the included studies did not allow assessment of causality. The results should be interpreted with caution.

Conclusions: Although the available evidence is limited, pathological QTc intervals were noted among a small number of infants, which supports the possibility of domperidone-associated risk of prolonged QTc interval. Because of the potential severity of QT interval prolongation, individual assessment and routine ECG monitoring should be implemented for patients receiving domperidone.

RÉSUMÉ

Contexte : La dompéridone est un agent gastroprocinétique utilisé pour traiter le reflux gastro-oesophagien chez l’enfant. Santé Canada a publié des mises en garde à propos d’un risque accru d’arythmies ventriculaires et de mort subite cardiaque associées à la dompéridone. Or, comme les données probantes ne concernent que l’adulte, il est difficile de généraliser les risques pour la santé à l’enfant.

Objectif : Résumer et analyser les données probantes portant sur l’allongement de l’intervalle QT, les arythmies ventriculaires et la mort subite cardiaque associés à la dompéridone afin de déterminer le degré d’innocuité du médicament chez l’enfant.

Sources des données : Deux bases de données (MEDLINE [1946 à août 2015] et EMBASE [1980 à août 2015]) ont été interrogées en utilisant les mots clés et les Medical Subject Headings (MeSH) suivants : « domperidone »  dompéridone), « arrhythmias, cardiac » (arythmies cardiaques), « death, sudden, cardiac » (mort, subite, cardiaque),« electrocardiography » (électrocardiographie), « heart diseases » (cardiopathies), « long QT syndrome » (syndrome du QT long), « tachycardia, ventricular » (tachycardie, ventriculaire), « torsades de pointes » (torsades de pointes) et « ventricular fibrillation » (fibrillation ventriculaire). La recherche se limitait aux études publiées en anglais et effectuées chez l’humain de moins de 18 ans.

Sélection des études et extraction des données : Les études retenues dans la présente revue abordaient l’innocuité cardiaque de la dompéridone chez les patients de moins de 18 ans qui ne sont pas atteints d’un cancer.

Synthèse des données : Parmi les cinq études qui répondaient aux critères d’inclusion (n = 137 patients), une indiquait un changement statistiquement significatif dans l’intervalle QT corrigé (QTc), mais la signification clinique demeurait floue. La plupart des études signalaient de rares cas d’intervalles QTc pathologiques chez un nombre limité de patients. Cependant, des facteurs de confusion (déséquilibre électrolytique ou emploi concomitant de médicaments, par exemple) n’étaient pas systématiquement pris en compte. Il aurait été possible d’éviter de potentiels biais en tenant les lecteurs d’électrocardiogramme (ECG) dans l’ignorance du traitement, mais cette mesure n’était pas toujours mise en oeuvre. Les plans des études retenues ne permettaient pas d’évaluer la causalité. Il faut donc interpréter les résultats avec prudence.

Conclusions : Bien qu’il n’y ait que peu de données probantes, des cas d’intervalles QTc pathologiques ont été relevés chez un petit nombre de nourrissons, ce qui vient appuyer le risque possible d’allongement de l’intervalle QTc associé à la dompéridone. À cause de la potentielle gravité de l’allongement de l’intervalle QT, une évaluation individuelle et une surveillance ECG systématique doit être mise en place pour les patients qui reçoivent de la dompéridone.


Keywords


domperidone; QT interval prolongation; arrhythmia; pediatrics; dompéridone; allongement de l’intervalle QT; arythmie;pédiatrie

Full Text:

PDF HTML


DOI: http://dx.doi.org/10.4212/cjhp.v69i3.1560

ISSN 1920-2903 (Online)
Copyright © 2019 Canadian Society of Hospital Pharmacists